Alert archive / Utah / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 8, 2017, 3:26 PM MDT for Box Elder County, Utah. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2017, 3:26 PM MDT (21:26 UTC)
- Expired
- Aug 8, 2017, 4:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 60 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 1686 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
674 WUUS55 KSLC 082126 SVRSLC UTC003-082215- /O.NEW.KSLC.SV.W.0025.170808T2126Z-170808T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Salt Lake City UT 326 PM MDT TUE AUG 8 2017 The National Weather Service in Salt Lake City has issued a * Severe Thunderstorm Warning for... Central Box Elder County in northern Utah... * Until 415 PM MDT * At 325 PM MDT, Doppler radar indicated a severe thunderstorm capable of producing quarter size hail and damaging winds in excess of 60 mph. This storm was located 20 miles southeast of Park Valley, or 32 miles southwest of Snowville, and moving east at 10 mph. * Locations impacted include... Locomotive Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, destructive hail, deadly lightning and very heavy rain. For your protection, move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. If on or near northwestern portions of the Great Salt Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4148 11317 4166 11320 4174 11286 4147 11281 TIME...MOT...LOC 2125Z 261DEG 8KT 4158 11309 $$ CRK
1 follow-up statement
145
WWUS55 KSLC 082144
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
344 PM MDT TUE AUG 8 2017
UTC003-082215-
/O.CON.KSLC.SV.W.0025.000000T0000Z-170808T2215Z/
Box Elder UT-
344 PM MDT TUE AUG 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR CENTRAL BOX ELDER COUNTY...
At 344 PM MDT, a severe thunderstorm was located 23 miles southeast
of Park Valley, or 36 miles southwest of Snowville, moving southeast
at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Box Elder County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near far northwestern portions of the Great Salt Lake, get
away from the water and move indoors or inside a vehicle. remember,
lightning can strike out to 15 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
&&
LAT...LON 4159 11319 4168 11285 4147 11281 4148 11317
TIME...MOT...LOC 2144Z 295DEG 10KT 4153 11309
HAIL...1.50IN
WIND...60MPH
$$
CRKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 10:10 AM MDT, 5 hours 16 minutes earlier.
Area forecast discussion, Aug 8, 10:10 AM MDT, 5 hours 16 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1010 AM MDT Tue Aug 8 2017 .SYNOPSIS...A upper level trough center across northern California will send a series of weak weather disturbance across northern Utah and southwest Wyoming through midweek. High pressure aloft will expand slowly northward across the region late in the week. && .DISCUSSION...Morning analysis reveals a weak short wave moving east through Northern Nevada this morning which should be a key player to initiate convection later this afternoon in Northern Utah. Under a weak ridge pattern, with mostly westerly flow aloft and the stronger jet positioned across central and southern Utah, the steering flow better supports thunderstorms today across Northern Utah. Precipitable water analyzed by sounding and satellite derivation, places the better moisture across north- central Utah today with a slight dry bias across the South. The better instability is also present across the North. Southern Utah may also see afternoon convective build up, but it should be better tied to the terrain and with better steering flow aloft, should have quicker movement. Made some minor upward adjustments to the PoP and Sky forecast this morning, but overall forecast is in good shape. With increased moisture and cloud cover today, temperatures will again be on the cooler side of seasonal normal. The off shore upper low near the Northern California coast is forecast to continue to generate shortwaves ejecting through the Great Basin which in turn should keep Northern Utah more active compared to Southern Utah the next several days. Just enough instability and moisture will be present and waiting for the initiation. && .AVIATION...A moist and somewhat unstable air mass will remain in place across northern Utah today. A weak weather disturbance crossing the north this morning will bring showers in vicinity of the terminal, with the potential for isolated thunderstorms mainly north of the terminal. A second disturbance this evening may have a more direct impact on the terminal. A slightly better chance of showers and isolated thunderstorms could develop, with ceilings lowering to around 6000 feet in precip. Light southeast winds this morning will turn to the north-northwest during the early afternoon. Gusty and erratic winds are likely near showers/thunderstorms. && .FIRE WEATHER...Focus for convective activity will remain primarily across northern and central Utah today and tomorrow, although southern Utah should see isolated showers and thunderstorms today. Some of the stronger thunderstorms will be capable of producing wetting rain, although gusty winds remain a concern around any showers/thunderstorms. Northern Utah will remain a bit on the cooler side due to cloud cover and showers. A bit of moisture will start to spread in from the south again late in the week, which could increase convective activity again across southern Utah beginning Thursday and continuing into the weekend while northern Utah begins a gradual drying trend. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && DISCUSSION...DEWEY AVIATION...CONGER For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 8, 5:42 AM MDT, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 542 AM MDT Tue Aug 8 2017 UTZ001>016-019>021-517-518-WYZ021-091300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 542 AM MDT Tue Aug 8 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected across mainly the central through northern outlook area today, while storms will be more isolated across the south. Some of the storms could produce locally heavy rainfall. Gusty winds may also accompany the storms late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm coverage should become more confined to the northern portions of the outlook area Wednesday. Moisture could gradually return to the south towards the end of the week and into the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:55 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 35 min |
| Aug 8, 3:58 PM MDT | Special Weather Statement | SLC | Carbon | 47 min |
| Aug 8, 5:02 PM MDT | Special Weather Statement | SLC | Cache | 43 min |
| Aug 8, 5:26 PM MDT | Special Weather Statement | SLC | Juab | 49 min |
| Aug 8, 5:47 PM MDT | Special Weather Statement | SLC | Cache | 43 min |
| Aug 8, 5:55 PM MDT | Special Weather Statement | SLC | Tooele | 50 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.